Nevada, 2013

Damaging Wind in Nevada, July 1, 2013

July 1, 2013 · NWS LKN · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 61 mph at the NDOT mesonet site on Emigrant Pass along Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A severe thunderstorm produced a wind gust to 61 mph at the NDOT mesonet site on Emigrant Pass along Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 1, 2:34 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 1, 2:34 PM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT MON JUL 1 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL KEEP VERY HOT WEATHER IN
PLACE OVER THE GREAT BASIN FOR THE NEXT COUPLE OF DAYS. ISOLATED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS AND PERSIST
INTO THE EVENING HOURS. AS A TROUGH MOVES INTO THE PACIFIC
NORTHWEST LATER IN THE WEEK...TEMPERATURES WILL DROP A BIT AND
THUNDERSTORMS WILL BECOME MORE COMMON.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. UPPER LEVEL RIDGE WILL
REMAIN IN PLACE THROUGH THE SHORT TERM. IT WILL ACTUALLY SHIFT
SLIGHTLY FURTHER WEST ON TUESDAY...ALLOWING SLIGHTLY DRIER AIR TO
SLIP INTO EASTERN NEVADA AND POSSIBLY LIMITING THUNDERSTORM
COVERAGE THERE ON TUESDAY. ELSEWHERE ISOLATED DRY THUNDERSTORMS
WILL DEVELOP ONCE AGAIN AS THEY HAVE TODAY. STORMS TODAY SHOULD
NOT BE SUSTAINED BEYOND THE EVENING WITH LITTLE FORCING...BUT ON
TUESDAY NIGHT THEY MAY CONTINUE THROUGH THE NIGHT IN NORTHWESTERN
NEVADA AS HEIGHT START TO DROP A BIT AND DISTURBANCES ROTATE
AROUND THE RIDGE. SOME PRETTY SIGNIFICANT MOISTURE WILL ALSO BE
ROTATING AROUND THE RIDGE AND START TO SHIFT EASTWARD INTO NEVADA
LATE TUESDAY NIGHT AND WEDNESDAY...WITH PW'S UP TO 1" OR EVEN A
BIT HIGHER BY WEDNESDAY EVENING ACROSS THE NORTHWESTERN ZONES.
THIS SHOULD RESULT IN A GREATER COVERAGE OF THUNDERSTORMS IN THIS
AREA...ESPECIALLY WHEN COUPLED WITH THE APPROACHING TROUGH FROM
THE PACIFIC.

HOT TEMPERATURES WILL CONTINUE THOUGH THE RIDGE WILL WEAKEN SO
TODAY IS PROBABLY THE HOTTEST DAY OF OUR HEAT WAVE ESPECIALLY IN
NORTHERN NEVADA. HOWEVER...THINK NORTHERN VALLEYS CAN STILL TOP
100+ ON WEDNESDAY EVEN IF IT WON'T BE QUITE *AS* HOT SO EXTENDED
THE HEAT WARNING ONE MORE DAY. RIGHT NOW WEDNESDAY DOES LOOK LIKE
THE END OF THE ROAD FOR THAT. RCM

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. HIGH PRESSURE
CENTERED OVER NEVADA THROUGH WEDNESDAY RESULTS IN TEMPERATURES OF
10 TO 15 DEGREES ABOVE NORMAL. RIDGE OVER NEVADA BEGINS TO BREAK
DOWN ON THURSDAY AS A TROUGH MOVES INTO THE WEST COAST. ALONG WITH
A COOLING TREND...EXPECT AN INCREASE IN THUNDERSTORM ACTIVITY OVER
THE LATTER PORTION OF THE WEEK DUE TO THE APPROACHING TROUGH.
STORMS WILL BE WETTER LATER THIS WEEK AS PRECIPITABLE WATER LEVELS
APPROACH AND IN SOME AREAS EXCEED AN INCH.

&&

.AVIATION...THUNDERSTORMS WITH CEILINGS RANGING 12000 TO 13000
FEET ARE EXPECTED TO FORM THIS AFTERNOON IN THE VICINITY OF
TERMINALS. THESE THUNDERSTORMS COULD BRING STRONG GUSTY WINDS FROM
VARIABLE DIRECTIONS WITH BRIEF RAIN AT TERMINAL LOCATIONS.
THUNDERSTORMS ARE EXPECTED TO DIMINISH AROUND 05Z. LEAVING LIGHT
WINDS IN THE VICINITY OF TERMINALS.

&&

.FIRE WEATHER...NOT A WHOLE LOT OF CHANGE OVER THE NEXT TWO
DAYS...WITH THE RIDGE REMAINING IN PLACE AND PW'S REMAINING MOSTLY
1/2-3/4 INCH. THIS MEANS AFTERNOON STORMS WILL NOT MOVE MUCH BUT
CAN STILL BE DRY WITH SMALL CORES AND ANY LIGHTNING OUTSIDE OF THE
CORES WILL BE DRY...SO NEW STARTS REMAIN A THREAT EVEN THOUGH
COVERAGE SHOULD REMAIN BELOW RED FLAG LEVELS GENERALLY. THINGS
CHANGE LATER WEDNESDAY AS A PW SURGE MOVES IN FROM THE WEST AS A
TROUGH STARTS TO SLIDE DOWN FROM THE PACIFIC NORTHWEST. THIS WILL
RESULT IN GREATER STORM COVERAGE LATER THIS WEEK...BUT STORMS
SHOULD BE WETTER AS WELL. THE EXTREMELY HOT WEATHER SHOULD COME TO
AN END HOWEVER AS TEMPERATURES START SLIDING BACK TOWARDS NORMAL.
RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 5 PM PDT WEDNESDAY FOR HUMBOLDT
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

EXCESSIVE HEAT WARNING UNTIL 5 PM PDT WEDNESDAY FOR NORTHEASTERN
NYE COUNTY...NORTHWESTERN NYE COUNTY.

&&

93/98/98/93

In the hours before

Special weather statement, Jul 1, 2:46 PM PST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
346 PM PDT MON JUL 1 2013

NVZ037-012315-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
346 PM PDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EUREKA COUNTY UNTIL 415
PM PDT...

AT 341 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIAMOND VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GARDEN PASS...
   DIAMOND VALLEY...
   EUREKA AIRPORT...
   STATE ROUTE 278 NEAR DIAMOND VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3971 11631 3993 11615 3981 11585 3957 11596
TIME...MOT...LOC 2245Z 114DEG 8KT 3977 11605

JRM
Special weather statement, Jul 1, 2:47 PM PST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
347 PM PDT MON JUL 1 2013

NVZ041-020015-
NORTHEASTERN NYE COUNTY NV-
347 PM PDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 515 PM
PDT...

AT 346 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS NEAR THE WILLOW CREEK FIRE APPROXIMATELY 25 MILES
NORTHWEST OF DUCKWATER.  THESE STORMS ARE NEARLY STATIONARY.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE WILLOW CREEK FIRE
INTERMITTENTLY OVER THE NEXT HOUR AND A HALF. A WIND GUST UP TO 55
MPH IS POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NYE COUNTY...

&&

LAT...LON 3895 11595 3894 11630 3915 11621 3915 11591
TIME...MOT...LOC 2247Z 022DEG 1KT 3906 11610

RCM
Special weather statement, Jul 1, 3:43 PM PST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
443 PM PDT MON JUL 1 2013

NVZ036-020045-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
443 PM PDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER COUNTY UNTIL 545
PM PDT...

AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG OUTFLOW BOUNDARY FROM A THUNDERSTORM 16 MILES SOUTH OF BATTLE
MOUNTAIN...MOVING NORTHEAST AT 35 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE GOAT PEAK FIRE STARTING
AROUND 450 PM. A WIND GUST UP TO 55 MPH FROM THE SOUTHWEST IS
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BATTLE MOUNTAIN...
   MOUNT LEWIS...

&&

LAT...LON 4072 11692 4060 11664 4030 11694 4039 11715
TIME...MOT...LOC 2343Z 211DEG 30KT 4043 11698

RCM
Special weather statement, Jul 1, 3:45 PM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
445 PM PDT MON JUL 1 2013

NVZ031-020015-
NORTHERN ELKO COUNTY NV-
445 PM PDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 515 PM
PDT...

AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF TUSCARORA...MOVING SOUTH AT 5
MPH.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CHICKEN CREEK SUMMIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4126 11594 4136 11637 4152 11627 4154 11589
TIME...MOT...LOC 2345Z 009DEG 5KT 4143 11621

JRM
Special weather statement, Jul 1, 3:54 PM PST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
454 PM PDT MON JUL 1 2013

NVZ030-036-020030-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
454 PM PDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 530 PM PDT...

AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF VALMY...MOVING NORTHWEST AT 5
MPH.

WIND GUSTS UP TO 55 MPH AND SMALL HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   TRENTON CANYON MINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4074 11705 4057 11707 4056 11730 4061 11732
      4067 11731 4068 11735 4072 11737
TIME...MOT...LOC 2354Z 156DEG 3KT 4062 11720

JRM
Special weather statement, Jul 1, 6:22 PM PST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
722 PM PDT MON JUL 1 2013

NVZ030-020245-
HUMBOLDT COUNTY NV-
722 PM PDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
745 PM PDT...

AT 714 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF WINNEMUCCA...MOVING SOUTHWEST AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LOCATIONS JUST WEST OF WINNEMUCCA...

&&

LAT...LON 4105 11824 4117 11801 4098 11786 4087 11807
TIME...MOT...LOC 0219Z 066DEG 6KT 4102 11803

RLC

The radar

The Elko radar (KLRX), 46 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
July 1, 6:32 PM PST to 6:34 PM PST
Where
Eureka County, 4.36 mi WNW of Palisade to 4.54 mi NW of Palisade
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.654, -116.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455876.